Michigan, 2003High Wind in Michigan, July 15, 2003
July 15, 2003 · NWS GRR · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 15, 3:19 AM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 15, 3:19 AM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
415 AM EDT TUE JUL 15 2003
LINE OF STRONG/SVR TSTMS MOVING RAPIDLY E/SE THROUGH SRN WI EARLY
THIS MORNING SHOULD FOLLOW THICKNESS CONTOURS AND MOVE/DEVELOP SE
MORE TOWARD CHICAGO AND SOUTH BEND THROUGH DAYBREAK. THEREFORE IT
APPEARS SW MI MAY DODGE A BULLET...ALTHOUGH THIS WILL NEED TO BE
CLOSELY MONITORED AS MORE OF AN EWD MOVEMENT COULD MEAN ACTIVE WX
FOR AREAS SOUTH OF HOLLAND. MAIN THREAT ATTM APPEARS TO BE WINDS
BELOW SVR LIMITS... PROBABLY 40 TO 50 MPH ALTHOUGH INTENSE LIGHTNING
IS ALSO OCCURRING WITH THESE STORMS. WILL ALSO HAVE TO WATCH FOR THE
POSSIBILITY OF HEAVY RAINFALL ALONG THE I94 CORRIDOR WHERE
TRAINING/BACKBUILDING OF CELLS IS POSSIBLE WITH 850 MB JET OF 40-50
KNOTS FEEDING IN FROM THE SOUTHWEST.
MAIN PROBLEM FOR TODAY IS COVERAGE AND TIMING OF PCPN ACROSS THE
CWFA. WILL START THE DAY WITH CATEGORICAL POP WORDING OVER MUCH OF
THE CWFA AS THE MCS AFFECTS THE AREA. THEN ONCE THE LOW LEVEL JET
DIMINISHES AND PULLS AWAY BY MID MORNING...ACTIVITY WILL LIKELY BE
JUST SCATTERED AT BEST. ACTUALLY...PCPN SHOULD COMPLETELY END
IN THE WRN CWFA WITH FROPA AND DRY SLOT...SO WILL HAVE SKIES TURNING
PARTLY SUNNY THERE. SVR THREAT FOR THE ERN CWFA WILL BE HIGHLY
DEPENDANT ON HOW QUICK MCS DEBRIS CLOUDS GET OUT OF THE WAY AND THE
TIMING OF THE FRONT...BUT IT APPEARS LIKE BEST ACTIVITY WILL DEVELOP
JUST EAST/SOUTHEAST OF THE CWFA. ETA HAS CAPES REACHING NEAR 2500
J/KG AROUND JXN THIS AFTERNOON...AND WITH 70 KNOT 500 MB SPEED MAX
APPROACHING...THIS MAY BE A CLOSE CALL.
SURFACE HIGH BEHIND THE FRONT TO PROVIDE DRY WX WITH MOSTLY CLEAR
SKIES FOR TONIGHT AND WEDNESDAY. NICE 850 MB THETA-E AND THERMAL
RIDGE NOSES INTO THE AREA ON THURSDAY FROM THE WEST...AHEAD OF A
SURFACE BOUNDARY SLIPPING SOUTH THROUGH NORTHERN LOWER MICHIGAN.
THIS SUPPORTS A CHANCE OF SHOWERS/TSTMS...ALTHOUGH MODEL QPF/S
APPEAR TO BE FAVORING THE ERN CWFA WHERE THE BEST SURFACE
CONVERGENCE IS PROGGED.
MEADE
EXTENDED FORECAST DISCUSSION...
WITH A RIDGE OVER THE WEST AND TROUGHING OVER THE EAST...THE GREAT
LAKES REGION WILL BE UNDER PREDOMINATELY NORTHWEST FLOW THROUGH THE
EXTENDED PERIOD. THEREFORE...THE MAIN CHALLENGE WILL BE THE TIMING
OF THE SHORT WAVE SYSTEMS MOVING WITH THE FLOW. CONFIDENCE IS LOW AS
MODELS HAVE NOT BEEN CONSISTENT. WILL FOLLOW THE GFS WITH SOME
TINKERING. LOOKS LIKE ONE WAVE WILL MOVE BY TO THE WEST LATE FRIDAY.
THIS FEATURE DOES NOT APPEAR TO BE VERY VIGOROUS AND HAS LITTLE
MOISTURE. WILL INCREASE CLOUD COVER A LITTLE AND ADD ISOLATED
WORDING INTO SATURDAY. ANOTHER SYSTEM WILL MOVE OVER THE REGION LATE
SATURDAY AND CONTINUE TO AFFECT LOWER MICHIGANS WEATHER THROUGH
SUNDAY. MOISTURE LOOKS MORE ABUNDANT AND THERE SEEMS TO BE GREATER
STRENGTH WITH THIS WAVE. HOWEVER DUE TO LOW CONFIDENCE...WILL ONLY
GO WITH LOW CHANCE POPS AND MOSTLY CLOUDY SKIES. MONDAY WILL BE
BETWEEN SYSTEMS AND THE SKIES SHOULD BE PARTLY CLOUDY.
IOD
.GRR...NONE.
Hazardous weather outlook, Jul 15, 5:20 AM EST, 5 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-161000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
620 AM EDT TUE JUL 15 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A LINE OF THUNDERSTORMS WITH GUSTY WINDS TO 50 MPH AND INTENSE
LIGHTNING OVER SOUTHERN LAKE MICHIGAN AT 6 AM WILL MOVE ONSHORE
SOUTH OF SOUTH HAVEN BY 7 AM. THESE STORMS WILL QUICKLY EXIT THE
AREA BY 8 AM AS THEY MOVE TO THE SOUTHEAST AT 40 MPH. OTHERWISE
SCATTERED SHOWERS WILL AFFECT THE REST OF SOUTHWEST MICHIGAN EARLY
THIS MORNING.
ADDITIONAL SCATTERED THUNDERSTORM DEVELOPMENT IS EXPECTED TO OCCUR
TOWARD NOON EAST OF HIGHWAY 131... AHEAD OF AN EASTWARD MOVING COLD
FRONT. A SEVERE THUNDERSTORM WITH DAMAGING WINDS AND LARGE HAIL
CANNOT BE RULED OUT IN THE LANSING AND JACKSON AREAS BEFORE THE
FRONT EXITS THE AREA AROUND 5 PM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ON THURSDAY...THEN AGAIN
ON SATURDAY AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR THE AREA EAST OF
HIGHWAY 131.
MEADE
High Wind, Allegan
- When
- July 15, 5:25 AM EST to 5:40 AM EST
- Where
- Allegan forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
A non-convective measured wind gust to 56.2 knots was recorded at the Saugatuck observing station.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Texas, July 15, 20031 death · $800,000 · 1 event
- Tropical Storm in Texas, July 15, 2003$2.5 million · 1 event
- Tropical Storm in Texas, July 15, 2003$2.4 million · 1 event
- Damaging Winds and Lightning Strikes in Wisconsin, July 15, 20031 injured · $264,000 · 65 kt wind · 13 events
- Tornado in Texas, July 15, 2003$150,000 · F1 · 1 event
- Tropical Storm in Texas, July 15, 2003$400,000 · 1 event
- Flash Flooding in Texas, July 15 to 16, 2003$175,000 · 6 events
- Tropical Storm in Texas, July 15 to 16, 2003$150,000 · 1 event
- Tropical Storm in Texas, July 15 to 16, 2003$150,000 · 1 event
- Tropical Storm in Texas, July 15 to 16, 2003$150,000 · 1 event
- Tropical Storm in Texas, July 15, 2003$100,000 · 1 event
- Damaging Wind in Wyoming, July 15, 2003$100,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368816.